Selective serotonin reuptake inhibitors (SSRIs) learning module - main section

4.11 Haemorrhage, particularly gastrointestinal

Rare and very rare, but potentially serious adverse effects

By reducing the uptake of serotonin by platelets, SSRIs reduce the ability of platelets to aggregate and thereby increase the risk of haemorrhage, particularly gastrointestinal bleeding.

Factors which increase risk

Co-administration of SSRIs with other drugs associated with the risk of bleeding (eg NSAIDs and antiplatelet drugs such as aspirin and clopidogrel, corticosteroids, and warfarin) significantly increases the risk of gastrointestinal haemorrhage. Patients with a history of peptic ulcers and the elderly are also at higher risk of bleeding. Excessive use of alcohol may also increase the risk of gastrointestinal haemorrhage.

Risk-reduction measures

There is little justification for routine prescribing of gastroprotective treatment for patients on an SSRI with no other risk for gastrointestinal bleeding. However, individuals at higher risk of bleeding or those taking antiplatelet medicines or NSAIDs can be protected with a proton pump inhibitor or a histamine H2 antagonist.

Page 16 of 29

Page last modified: 17 February 2015